What is Glucagon?

Hormone

Blood sugar levels are an important part of overall health. When blood sugar levels drop, an individual may experience hypoglycemia. This means that an individual may feel lethargic, become disoriented, dizzy or even pass out. Blood sugar control involves a complex system of hormones, and one of those hormones is glucagon.

Glucagon is a hormone that works with other hormones and bodily functions to control glucose levels in the blood. It comes from alpha cells found in the pancreas and is closely related to insulin-secreting beta cells, making it a crucial component that keeps the body’s blood glucose levels stable.

What does glucagon do?

While glucagon keeps blood glucose from dropping too low, insulin is produced to keep blood glucose from rising too high. The two hormones counterbalance each other to stabilize blood glucose. When blood glucose levels fall too low (low blood glucose), the pancreas pumps out more glucagon. This hormone helps blood glucose rise back up in multiple ways: 

  • It causes the liver to convert stored glucose into a usable form and then release it into the bloodstream. (A process called glycogenolysis.)
  • Glucagon also stops the liver from taking in and storing glucose, so more stays in the blood.
  • Glucagon helps the body make glucose from other sources, such as amino acids.

What keeps blood glucose levels from increasing too much? This is where insulin comes in. Like glucagon, insulin is a hormone made in the pancreas. When everything is working well, insulin moves glucose out of the blood and into the cells, where it is used for energy. Meanwhile, a complex feedback system within the body lets it know when no more glucagon is needed.

In a nutshell, glucagon normally keeps blood glucose from dropping too low. Insulin keeps it from rising too high. The two hormones counterbalance each other.

Potential problems with glucagon function

Glucagon function is crucial to proper blood glucose levels, so problems with glucagon production will lead to problems with glucose levels. Low levels of glucagon are rare but are sometimes seen in babies. The main result is low levels of blood glucose. The treatment is to inject the patient with glucagon. When the individual has recovered sufficiently, eating carbohydrates will then raise the blood glucose levels even more.

High levels of glucagon are also rare but can occur when a patient develops a specific type of tumor in the pancreas. Patients with high levels of glucagon can develop diabetes mellitus or experience unexpected weight loss.

What is Hypoglycemia?

A mild case of hypoglycemia may cause shakiness, headache, sweating, clammy skin, or a pounding heartbeat. Your blood glucose level falls to 54–69 mg/dL. Mild hypoglycemia can generally be treated by consuming 15 grams of a fast-acting sugar source, such as fruit juice, non-diet soda, hard candies, or glucose tablets.

If your hypoglycemia becomes severe, you may not be able to safely swallow food or drink. By this point, your blood glucose level is less than 54 mg/dL—often below 40 mg/dL. You may feel very confused, pass out, or have a seizure. Without prompt treatment, severe hypoglycemia may lead to a coma or even death.

Fortunately, severe hypoglycemia in a person with diabetes can be treated with prescription glucagon. It is given by injection, auto-injector pen, or dry nasal spray. Someone else will likely need to administer the glucagon, but this person does not have to be a health care professional. Relatives, friends, coworkers, and others can learn to give glucagon.

Types of Emergency Glucagon

Injection Kit: A traditional injection kit contains a vial of powder (glucagon) and a syringe filled with saline (salt water).

Auto-injector Pen: A pre-mixed, ready to use dose of glucagon. It is similar to the EpiPen used to treat serious allergic reactions.

Dry Nasal Spray: A (needle-free) nasal powder form of glucagon. It uses a plunger to spray into the nose, much like a typical nasal spray.

What Happens After a Dose of Glucagon?

If you pass out due to severe hypoglycemia, you will usually regain consciousness within 15 minutes after receiving glucagon. Once you are awake and able to swallow, your helper should give you a fast-acting sugar source. After that, eat a long-acting sugar source, such as crackers and cheese or a sandwich with meat. In addition, call your health care provider right away. Your provider may have additional treatment advice.

If you remain unconscious 15 minutes after receiving glucagon, your helper should administer one more dose of glucagon and call 911. Your helper should also call 911 if you wake up but are still confused.

Side Effects of Emergency Glucagon

Possible side effects of glucagon treatment include:

  • Nausea and vomiting
  • Headache
  • Temporary increase in heart rate
  • Redness and swelling at the injection site.

For nasal glucagon, additional side effects may include:

  • Runny or stuffy nose
  • Red or watery eyes
  • Itchy nose, eyes, or throat

Questions to ask your doctor

If you are struggling with hypoglycemia, or chronic low blood sugar levels, a number of factors could be causing your problem. However, one of those is an inadequate level of glucagon. Talk to your doctor about glucagon and whether or not it could be a factor. Common questions may include:

  • Which treatments and lifestyle changes can help manage my diabetes?
  • Is glucagon impacting my blood sugar levels?
  • What can I do to improve glucagon levels?
  • What should be my target blood glucose range?
  • How can I better control blood sugar levels?
  • What can I do to increase my awareness of low blood glucose?
  • How can I treat mild hypoglycemia to help keep it from becoming severe?
  • Do I need a glucagon prescription? If so, which product is best for my needs?
  • Where can people in my support network find training on how to give glucagon?
     

If you have questions or concerns, consider finding an endocrinologist near you.

Last Updated:
FEATURED RESOURCE

Find an Endocrinologist

Find an endocrinologist today to ensure that you are on the path to health with the right medical care. Keep Your Body In Balance!

FEATURED RESOURCE
KNOW HYPO Campaign

Severe hypoglycemia can be dangerous and must be treated promptly. It is important for patients, caregivers, providers, and the pubic to all be in the KNOW.


YOU MAY BE INTERESTED IN...

About this Content

The Hormone Health Network is the public education affiliate of the Endocrine Society dedicated to helping both patients and doctors find information on the prevention, treatment and cure of hormone-related conditions.

Ensuring the Quality of our Content

All Network materials, including the content on this site, are reviewed by experts in the field of endocrinology to ensure the most balanced, accurate, and relevant information available. The information on this site and Network publications do not replace the advice of a trained healthcare provider.

Advertisements and Site Content

Paid advertisements appear on the Hormone Health Network. Advertising participation does not influence editorial decisions or content.

Back to top